Acquire the license to the best health content in the world
Contact Us

Osteopororis Drugs Tied to Eye Problems

Rare but troubling woes reported with bisphosphonates

WEDNESDAY, March 19, 2003 (HealthDayNews) -- A class of osteoporosis drugs has been found to cause several eye problems, some of them serious, and researchers say patients should discontinue the medication if they experience any ocular woes.

The drugs, called bisphosphonates, help prevent fractures by slowing down bone loss. The cases of eye problems are rare, says a research letter appearing in the March 20 issue of the New England Journal of Medicine. But they're also surprising, since physician's guides don't list them as a potential side effect.

Bisphosphonates are sold in the United States under the names Fosamax, Actonel, Zometa, Didronel, and Skelid. Ophthalmologists at the Casey Eye Institute, affiliated with the Oregon Health and Science University in Portland, found ocular problems with each one.

The problems include conjunctivitis, abnormal or blurred vision, eye pain, scleritis (an inflammation of the sclera, the outer coating of the eyeball), and uveitis (an inflammation of the uvea, a middle lining that includes the iris). Some of the people taking the drugs experienced more than one of these symptoms, the letter says.

It is the first time any class of drug has caused scleritis, report the researchers, Drs. Frederick W. Fraunfelder and Frederick T. Fraunfelder. The conjunctivitis problems eased as the patients' bodies got more accustomed to the drugs. However, some of the problems didn't abate until the patient stopped taking the drugs altogether, they write.

More information

Learn about how bisphosphonates treat osteoporosis from the National Institutes of Health.

SOURCE: New England Journal of Medicine, news release, March 20, 2003
Consumer News